Missouri, 2008

Hail in Missouri, May 13, 2008

May 13, 2008 · NWS EAX · 2 events in 2 counties and zones

Severe thunderstorms were observed across north central Missouri, on May 13, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across north central Missouri, on May 13, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 5:40 AM CST, 2 hours earlier.

Area forecast discussion, May 13, 5:40 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE MAY 13 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/401 AM CDT TUE MAY 13 2008/
MAIN FORECAST CONCERN IS WITH PRECIP CHANCES AS COLD FRONT MOVES
THROUGH THE AREA TODAY.

WATER VAPOR IMAGERY EARLY THIS MORNING DEPICTING NORTHERN STREAM
SHORT WAVE TROUGH NOW PUSHING INTO THE NORTHERN PLAINS WITH SOUTHERN
STREAM SHORT WAVE TROUGH DIGGING INTO THE FOUR CORNERS REGION.
ASSOCIATED COLD FRONT NOW STRETCHED FROM NORTHEAST NEBRASKA
SOUTHWESTWARD INTO THE NORTHERN TX PANHANDLE. SYNOPTICALLY
SPEAKING...NORTHERN STREAM SYSTEM WILL MOVE INTO THE UPPER MIDWEST
THROUGH THE DAY TODAY WHILE THE SOUTHERN STREAM SYSTEM CLOSES OFF
ALONG THE ARIZONA/NEW MEXICO BORDER.

IN ADVANCE OF THE AFOREMENTIONED FRONTAL BOUNDARY...LLVL MOISTURE
ADVECTION IS WELL UNDERWAY THIS MORNING WITH 60 DEGREE DEWPOINTS INTO
NORTHERN TX. STILL QUITE A WAYS TO GO BEFORE DECENT MOISTURE WILL
GET INTO OUR NECK OF THE WOODS. NEVERTHELESS...LLVLS GRADUALLY
SATURATING THIS MORNING ON THE HEELS OF 50-70KT LLJ NOSING INTO THE
REGION. ISENTROPIC ASCENT ALREADY UNDERWAY THIS MORNING WITH ISOLATED
SHOWERS DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED
TO STRONGER LIFT ALONG THE 305K SFC. AREA BUFR SOUNDINGS INDICATING
MOISTURE WILL REMAIN TRAPPED BENEATH STOUT INVERSION THROUGH THE
MORNING HOURS AT LEAST ACROSS THE NORTHWEST HALF OF THE AREA. SOME
HINTS AT STEEPER LOW LEVEL LAPSE RATES ABOVE SHALLOWER INVERSION
ACROSS THE SOUTHEASTERN COUNTIES AND HAVE KEPT MENTION OF ISOLATED
THUNDER TO ACCOUNT. OTHERWISE...WILL LIKELY ONLY SEE SCATTERED
LIGHT SHOWERS WITH ANY MORNING ACTIVITY. OTHERWISE...MODELS
INDICATING RAPID LLVL SATURATION WHICH SHOULD RESULT IN WIDESPREAD
STRATUS FORMATION THIS MORNING.

AFOREMENTIONED CAPPING INVERSION SHOULD KEEP SFC BASED CONVECTION AT
BAY UNTIL MID/LATE AFTERNOON. CONCERNED ABOUT CLOUD COVER THIS
AFTERNOON AND ITS AFFECTS ON POTENTIAL INSTABILITY. LLVL MOISTURE
SHOULD CONTINUE TO INCREASE ACROSS THE AREA WITH SFC TDS LIKELY
EDGING INTO THE UPPER 50S TO LOW 60S ACROSS THE EXTREME SOUTHERN CWA.
OTHERWISE... MID 50 DEWPOINTS SHOULD BE FAIRLY COMMON. WITH INFLUENCE
OF MAY SUN...MAY GET SOME BREAKS IN THE CLOUDS DURING THE AFTERNOON
HOURS. IF THIS CAN TRANSPIRE...A MODERATELY UNSTABLE AIRMASS WOULD
DEVELOP ACROSS THE REGION. HOWEVER...ATTM HAVING DOUBTS WHETHER THIS
WILL OCCUR.

COLD FRONT SHOULD ENTER NW MISSOURI/NE KANSAS BY THE EARLY AFTERNOON.
STOUT CAP SHOULD KEEP CONVECTION AT BAY UNTIL MID AFTERNOON WHEN
INFLUENCE OF FRONTAL LIFT IS EXPECTED TO PROVIDE SUFFICIENT FORCING
FOR CONVECTIVE INITIATION. THIS MAY BE MORE PROBABLE ACROSS NORTHERN
MISSOURI AS STRONGER LARGE SCALE ASCENT WILL BE PRESENT THERE.
OTHERWISE...PRECIP SHOULD INCREASE AS THE FRONT INTERACTS WITH MORE
ABUNDANT LLVL MOISTURE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF
THE CWA BY MID TO LATE AFTERNOON.

SEVERE THREAT STILL VERY MUCH CONTINGENT ON MANY FACTORS. GIVEN
STRONGER FORCING ACROSS THE NORTHERN PORTIONS OF THE
MISSOURI...ALBEIT LESSER LLVL MOISTURE CONTENT...ANY DEEP MOIST
CONVECTION THAT COULD DEVELOP WOULD INTERACT WITH A SUFFICIENTLY
SHEARED ENVIRONMENT FOR PERHAPS SOME HAIL AND STRONG WIND PRODUCTION.
BETTER SEVERE POTENTIAL WILL EXIST FURTHER SOUTH AND EAST ACROSS SE
KS/SW MO INTO CENTRAL MO WHERE A RICHER THETA E AIR MASS WILL RESIDE.
DEEP LAYER SHEAR WILL BE FAVORABLE FOR SUPERCELL MODES WITH
CONVECTION THAT CAN DEVELOP ALONG THE FRONT. HOWEVER...IF SUFFICIENT
INSTABILITY IS NOT REALIZED...ANY PRECIP THAT DEVELOPS WILL TEND TO
GET SHEARED OVER LIMITING VERTICAL GROWTH. EXTENT OF CAP SHOULD ALSO
LIMIT OVERALL CONVECTIVE COVERAGE...AT LEAST INITIALLY FAVORING
DISCRETE CELL DEVELOPMENT ALONG THE FRONT. 0-6KM SHEAR VECTORS
BECOME MORE PARALLEL TO THE FRONT WITH TIME LEADING TO THE
POSSIBILITY OF STORM SEEDING AND AN EVENTUAL TRANSITION TO A MORE
LINEAR MODE MAY EVOLVE. OVERALL...SEVERE POTENTIAL WILL BE HIGHLY
DEPENDANT ON EXTENT OF LLVL MOISTURE RETURN...AMOUNT OF HEATING
RECEIVED AND ITS INFLUENCE ON AVAILABLE INSTABILITY.
NEVERTHELESS...GIVEN AMOUNT OF DEEP LAYER SHEAR AND POTENTIAL FOR
MODEST INSTABILITY...SEVERE IS CERTAINLY POSSIBLE WITH MORE
WIDESPREAD SEVERE POTENTIAL LIKELY FURTHER SOUTH ACROSS SE KS INTO
SOUTHERN AND CENTRAL MO.

FRONT SHOULD BE THROUGH THE AREA TONIGHT WITH COOLER TEMPS ADVECTING
IN THEREAFTER. FOUR CORNERS CUTOFF LOW WILL TRANSITION EASTWARD ON
WED NIGHT INTO THU AGAIN INCREASING PRECIP CHANCES ACROSS THE AREA.
ATTM...APPEARS SFC LOW TRACK WILL REMAIN SOUTH OF THE AREA PLACING
THE CWA IN A GENERAL RAIN EVENT.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...STRATOCU DECK HAS QUICKLY FORMED OVER THE REGION
SINCE 10Z AND WILL SEE VFR CEILINGS THROUGH LATE MORNING. LLWS STILL
A CONCERN THIS MORNING AS WELL. CEILINGS WILL DROP INTO THE MVFR
CATEGORY BY LATE MORNING WITH THE THREAT OF LIGHT RAIN. THESE
CONDITIONS WILL PREVAIL UNTIL MID TO LATE AFTERNOON WHEN A COLD
FRONT WILL PASS THROUGH THE TERMINALS. CEILINGS WILL LOWER SOME INTO
THE 1500-2000 FT RANGE IN THE WAKE OF THE COLD FRONT WITH THE RAIN
CHANCES ENDING BY EARLY EVENING. A SMALL WINDOW FOR THUNDERSTORMS
WILL EXIST NEAR THE TIME OF THE COLD FRONTAL PASSAGE. DRIER AIR WILL
WORK SOUTHEASTWARD LATE TONIGHT WITH CEILINGS IMPROVING TO VFR
CATEGORY. SKIES WILL GRADUALLY CLEAR OFF AFTER 06Z.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 4:48 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT TUE MAY 13 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES EAST FROM NEBRASKA AND KANSAS. CLOUD COVER THIS
MORNING AND INTO THIS AFTERNOON AS WELL AS A LACK OF DEEP LOW LEVEL
MOISTURE WILL TEND TO LIMIT THE INSTABILITY NEEDED FOR SEVERE
THUNDERSTORM DEVELOPMENT ACROSS MOST LOCATIONS. HOWEVER...STRONG
THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

BETTER CHANCES FOR SEVERE WEATHER WILL EXIST ACROSS THE SOUTHERN
PORTIONS OF THE OUTLOOK AREA WHERE RICHER LOW LEVEL MOISTURE WILL
RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
ANY ACTIVITY MAINLY ALONG AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI
LINE. IN ADDITION...SUFFICIENT SHEAR WILL BE IN PLACE FOR AN ISOLATED
TORNADO THREAT ACROSS THIS AREA AS WELL. SHOULD THE INSTABILITY
INCREASE MORE THAN ANTICIPATED...THEN THE RISK OF A FEW THUNDERSTORMS
REACHING SEVERE LIMITS WILL INCREASE ACROSS THE REMAINDER OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF A OSAWATOMIE KANSAS TO SEDALIA MISSOURI LINE.

DEROCHE

In the hours before

Special weather statement, May 13, 5:40 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE MAY 13 2008

MOZ004-005-013>015-023-131230-
DAVIESS-DE KALB-GENTRY-GRUNDY-HARRISON-LIVINGSTON-
640 AM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR DAVIESS...EASTERN DEKALB...
NORTHWESTERN LIVINGSTON...SOUTHEASTERN GENTRY...SOUTHERN HARRISON AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 730 AM CDT...

AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
PATTONSBURG TO 6 MILES NORTHEAST OF CAMERON...MOVING NORTHEAST AT 38
MPH.

THESE STORMS WILL BE NEAR...
  PATTONSBURG BY 650 AM CDT.
  GALLATIN BY 700 AM CDT.
  GILMAN CITY AND JAMESPORT BY 715 AM CDT.

THE TOWNS OF WEATHERBY...SANTA ROSA...MCFALL...WINSTON...KIDDER...
ALTAMONT...JAMESON...COFFEY AND LOCK SPRINGS ARE ALSO IN THE PATH OF
THESE STORMS.

MARBLE TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

MJ
Special weather statement, May 13, 6:56 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 AM CDT TUE MAY 13 2008

MOZ015-016-131345-
GRUNDY-SULLIVAN-
756 AM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN GRUNDY AND SULLIVAN COUNTIES
UNTIL 845 AM CDT...

AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GALT...OR 7 MILES EAST OF
TRENTON...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  GALT BY 805 AM CDT.
  MILAN BY 830 AM CDT.
  GREEN CITY BY 845 AM CDT.

THE TOWNS OF LAREDO...OSGOOD...HUMPHREYS AND REGER ARE ALSO IN THE
PATH OF THIS STORM.

HAIL UP TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

STOFLET

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sullivan

When
May 13, 7:40 AM CST
Where
Sullivan County, 0.53 mi W of Green City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.270, -92.960

Hail, Adair

When
May 13, 8:04 AM CST
Where
Adair County, 2.52 mi WNW of Sublette
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.320, -92.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97025, 97026.